Alabama, 2005

Flash Flood in Alabama, March 27, 2005

March 27, 2005 · NWS BMX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 27, 3:20 PM CST, 40 minutes earlier.

Area forecast discussion, Mar 27, 3:20 PM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
320 PM CST SUN MAR 27 2005

.DISCUSSION...ONCE AGAIN A VERY ACTIVE WEATHER DAY.  DUE TO
THAT THIS WILL BE SHORT AND SLIGHTLY LATE.

ROUND TWO OF SEVERE WEATHER IS OVER US.  THE BEST TORNADO
THREAT CONTINUES TO BE SOUTH AND EAST.  AT 21Z RADARS WERE
SHOWING GREAT ROTATION IN THE MONTGOMERY AREA.

THE MAIN SURFACE LOW IS ROUGHLY AROUND DALLAS COUNTY WITH
A COLD FRONT TRAILING TO THE SOUTHWEST.  THE WARM FRONT MSAS
ROUGHLY HAD IT ANALYZED NORTH OF MONTGOMERY TO AUBURN.  THIS
STORM SYSTEM WILL MOVE EASTWARD THROUGH THE AFTERNOON AND
OVERNIGHT.  AFTER SUNSET STILL EXPECT THINGS TO DIE DOWN A BIT
AND BY MIDNIGHT EXPECT TO SEE JUST RAIN.

SOME LIGHT RAIN WILL LINGER INTO MONDAY ESPECIALLY IN THE
VICINITY OF THE UPPER.

ONCE THIS EVENT FINISHES UP HIGH PRESSURE WILL BUILD
AND THE NEXT WEATHER SYSTEM WILL AFFECT CENTRAL ALABAMA
STARTING ON THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     47  54  38  76 /  90  50   0   0
ANNISTON    48  55  41  78 /  80  40   0   0
BIRMINGHAM  47  57  41  78 /  60  40   0   0
TUSCALOOSA  46  60  42  79 /  50  20   0   0
CALERA      47  59  41  78 /  60  30   0   0
AUBURN      49  58  42  77 /  80  10   0   0
MONTGOMERY  51  59  42  79 /  50  10   0   0
TROY        51  59  41  78 /  50  10   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
TORNADO WATCH ALMOST ENTIRE AREA THOUGH 5 PM.

&&

80/80
Hazardous weather outlook, Mar 27, 1:22 PM CST, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
122 PM CST SUN MAR 27 2005

ALZ011>015-017>050-272130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
122 PM CST SUN MAR 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(THIS AFTERNOON AND TONIGHT).

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS NEARLY ALL
OF CENTRAL ALABAMA TODAY.

THE SECOND ROUND OF SEVERE WEATHER WILL CONTINUE THROUGH THE
AFTERNOON HOURS AND INTO THE EVENING.  THIS IS DUE TO THE
RAPIDLY APPROACHING COLD FRONT AND BEING IN THE WARM SECTOR.

THE MAIN THREAT ACROSS AREAS SOUTH OF INTERSTATE 85 AND EAST OF
INTERSTATE 65 WILL BE LARGE HAIL...DAMAGING WINDS...AND
ISOLATED TORNADOES.  THIS AREA WILL BE THE MOST UNSTABLE AND HAVE
THE GREATEST SHEAR.  ACROSS THE REST OF THE FORECAST AREA...THE
MAIN THREAT WILL BE LARGE HAIL AND POSSIBLE ISOLATED SUPERCELLS.
THE RISK OF TORNADOES IS ALWAYS POSSIBLE WITH ANY SUPERCELL
THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...(MONDAY THROUGH SATURDAY).

BY THE END OF THE WORK WEEK...ANOTHER SYSTEM IS EXPECTED TO BRING
ADDITIONAL SHOWERS AND THUNDERSTORMS ON FRIDAY...WHICH SOME MAY BE
STRONG ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING.

KH/JDD

In the hours before

Local storm report, Mar 27, 3:22 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
322 PM CST SUN MAR 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     TORNADO          1 SSW MONTGOMERY        32.34N 86.29W
03/27/2005                   MONTGOMERY         AL   AMATEUR RADIO

            NEAR HOPE HULL SKIPPING ALONG, UNCONFIRMED

&&

MBAER
Local storm report, Mar 27, 3:23 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
323 PM CST SUN MAR 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     TORNADO          1 SSW MONTGOMERY        32.34N 86.29W
03/27/2005                   MONTGOMERY         AL   AMATEUR RADIO

            NEAR HOPE HULL SKIPPING ALONG

&&

MBAER
Special weather statement, Mar 27, 3:24 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
324 PM CST SUN MAR 27 2005

ALZ018-272200-
ETOWAH-
324 PM CST SUN MAR 27 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR ETOWAH COUNTY UNTIL 400 PM
CST...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 319 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 11 MILES SOUTHWEST OF ALTOONA...MOVING NORTHEAST AT 40
MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WALNUT GROVE...
ALTOONA...RIDGEVILLE AND SARDIS CITY THROUGH 400 PM CST.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Local storm report, Mar 27, 3:40 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
340 PM CST SUN MAR 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     TORNADO          2 E MONTGOMERY          32.35N 86.25W
03/27/2005                   MONTGOMERY         AL   AMATEUR RADIO

            DEER CREEK SUBDIVISION, CR. 85, MT MEIGS TO PIKE
            ROAD...UNCONFIRMED

0314 PM     TORNADO          1 SSW MONTGOMERY        32.34N 86.29W
03/27/2005                   MONTGOMERY         AL   AMATEUR RADIO

            NEAR HOPE HULL SKIPPING ALONG...UNCONFIRMED

&&

MBAER
Special weather statement, Mar 27, 3:49 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
349 PM CST SUN MAR 27 2005

ALZ029-038-272215-
CHAMBERS-RANDOLPH-
349 PM CST SUN MAR 27 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CHAMBERS AND RANDOLPH
COUNTIES UNTIL 415 PM CST...

AT 346 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 25 MILES SOUTHWEST OF MILLTOWN.  THE THIS THUNDERSTORM
WAS NEARLY STATIONARY.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR THROUGH 415 PM CST.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

12/SIRMON
Local storm report, Mar 27, 3:53 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
353 PM CST SUN MAR 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             2 E MONTGOMERY          32.35N 86.25W
03/27/2005  0.50 INCH        MONTGOMERY         AL   AMATEUR RADIO

            NEAR DEER CREEK SUBDIVISION

&&

MBAER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Macon

When
March 27, 4:00 PM CST to 7:30 PM CST
Where
Macon County, Countywide
Property damage
$17,000
Reported by
EMERGENCY MANAGER
Coordinates
32.400, -85.750

Doppler radar estimated up to 3 inches of rain in a three hour period. This heavy rain fell on already saturated ground. Doppler radar estimated up to 8 inches in a 24 hour period. Several roads were temporarily impassable due to high water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2005Every state in 2005This day in weather historyWarnings in Alabama, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5445237.